You are here:

Ask the Veterinarian/skin/ear issues


Dr. Louis I ran across this site when I was googling in an effort to try and learn what is happening to my precious 10 yr. pug.
Am desperate and want to get your opinion on what is wrong. ( you might want to go get a cup of coffee - I tend to be
long winded and I want to describe fully her behavior )  This issue only began in this past yr.  We are in Atlanta, GA.

Her behavior begins with her walking around nervously, pacing back/forth and shaking her head over and over.  This behavior
intensifies dramatically...she will then push her cheeks along the floor...right side, then left side, over and over and over.  All
the while shaking her head everytime she raises it off the floor. Sometimes whimpers .... her little 'pug snorting' becomes
more regular and more intensified.  Best description is that she seems to be losing her mind...she is definitely in agony.

I have had her to my vet for this issue and she is says that it is probably an allergic reaction to fleas. ( she is on Frontline,
but I sometimes let it lapse 2/3 wks. late  :-(  sorry.)  Vet 1st had me try Benadryl ( full tablet from CVS) but it was no help.

Then she put her on Temaril-P - 1 tab. twice daily for 5 days /  then 1 tab. once daily for 5 days / then 1 tab every other day.
This provides complete relief.  As soon as we are out of the medicine, within just a few days, her behavior reverts back to
my description above.  So I call vet, and she tells me to come buy another round of Temaril-P since that is all that is helping
her.  This summer she has been on 4 separate rounds of it. A few days ago, I thought I would try to stop giving it to her
( not knowing if long term use is safe or not) ( there were 5 tabs left in bottle)
This morning she awoke me in bed( she sleeps w/me) rubbing her face back/forth, from 1 end of bed to the other, shaking her head fiercely, almost unable to walk/stand due to her extreme agony, snorting, whimpering...she was so pitiful I could hardly bear it....I pulled her to me and began scratching her face, head, body, ears for her, hoping to relieve her.  She got worse..shaking...I lifted her up and she went sorta stiff with her body twisted somewhat to the right in a curve, not really moving.  I almost had a heart attack.  I ran got 1 of the Temaril-P, finally got it down her and now she is sleeping next to me, snoring normally. But that was a horrible experience...I thought she was
dying.  Please tell me what happened to her and what you think is wrong with her to case all the issues I've described, and what you
suggest if different from just keeping her on Temaril-P long term.  All this only began just about a yr. ago. ( she also has developed
a habit of gnawing her paw a lot of the time)  I cannot bear to see her suffering so.  Thank you for taking time to read this and
Beverly and Lucy

p.s.  Several months back, vet put her on Comfortis because she wanted to get rid of all fleas immediately.  Lucy had an awful
reaction to it that night...could not be still..pacing back / forth in bed/ could not settle.  I called vet next a.m. and she said discontinue
Comfortis and go back to Frontline next time.

Flea allergy is only one type of allergic reaction that allergic dogs can have.  Usually with face rubbing and ear issues, it is not fleas, but something else in the environment, like a pollen, grass, housedust mites or a molds. Some dogs have a sensitivity to the food.  Since the Temaril-P helps, you can use it long term.  The amount of steroid in it is miniscule and will not harm the dog over a long time.  I am in Alabama and we have to use a steroid in many dogs for 9 months for most of them.

Ask the Veterinarian

All Answers

Answers by Expert:

Ask Experts


Dr. Louis N. Gotthelf


Dermatology and ear diseases of dogs and cats


I am the author of "Small Animal Ear Diseases; An Illustrated Guide" published by W.B. Saunders. I have over 25 years of clinical experience with a special interest in dermatologic conditions and ear diseases.

American Academy of Veterinary Dermatology

Veterinary Forum
Veterinary Medicine
Waltham Focus

©2016 All rights reserved.